New York, 2025

Damaging Winds and Lightning Strike in New York, August 13, 2025

August 13, 2025 · NWS OKX · 3 events in 1 county or zone

Although shear was overall weak, lift from an approaching pre-frontal trough and upper level trough combined with 1000-2000 J/kg of MLCAPE was enough for a few severe thunderstorms to develop and produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Although shear was overall weak, lift from an approaching pre-frontal trough and upper level trough combined with 1000-2000 J/kg of MLCAPE was enough for a few severe thunderstorms to develop and produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 13, 4:30 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 13, 4:30 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service New York NY
530 PM EDT Wed Aug 13 2025

.SYNOPSIS...
A pre-frontal trough ahead of a cold front across the eastern
Great Lakes will move into the area this evening where it will
become nearly stationary. The cold front will then very slowly
work west to east across the area Thursday afternoon and night.
High pressure then builds over the region through Friday night
before moving offshore Saturday. A cold front approaches Sunday,
moving through late in the day into Sunday night. The front may
stall nearby, as waves of low pressure move along the boundary
into early next week. Meanwhile, high pressure attempts to return
from the north early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
The combination of a mid-level shortwave trough and an
approaching surface trough will produce a round of showers and
thunderstorms into this evening. The brunt of the activity will
work across the Lower Hudson Valley, interior NE NJ, interior
SW CT, and NYC early this evening before weakening and working
across eastern CT and LI. The severe weather threat is low with
weak mid-level lapse rates and lack of deep-layer shear. However,
moderate instability and high PW (increasing to 2") could produce
a few strong thunderstorms with locally heavy rainfall. The SPC
HREF shows high neighborhood probabilities (greater than 50
percent) for an inch/3hr, mainly from NYC and points north and
west. For 3"/3hr, the same probabilities get to only around 10
percent. WPC also has the area in marginal risk of excessive
rainfall, which mean the potential is there for isolated flash
flooding. For the second half of the night, chances for showers
and thunderstorms will decrease. However, NBM PoPS were used and
may be too high based on latest CAMs. The CAMs show very little
activity after 10 PM this evening with the airmass stabilizing
some and deep lift translating east.

Patchy fog is also a possibility overnight with light winds and
high dew point air in place. The fog could persist in spots
after daybreak for 2 to 3 hours.

The surface trough lingers across the area Thursday before the
cold front merges with it. This will potentially result in
another round of showers and thunderstorms, mainly in the
afternoon. Once again, latest CAMs are relatively inactive
during the morning hours. Environment remains weakly sheared and
moderately unstable. Thus, the severe weather threat remains
low. However, high PW air remains in place and steering winds
will be light. This will keep the area under a isolated threat
of flash flooding. WPC has much of the area under a marginal
risk of excessive rainfall.

Rainfall amounts through Thursday are generally less than half
an inch on average, but localized higher amounts of an inch plus
are possible.

It will remain warm and muggy tonight with lows mainly in the
lower and mid 70s. This is about 3 to 5 degrees above normal.
Highs on Thursday are expected to come down some due to the
presence of more cloud clover. However, temperatures could be
slightly warmer if more sunshine is achieved. Highs will be
mainly in the mid to upper 80s, but cooler along the south shore
and east of LI. This is about 5 degrees above normal. NBM and
MOS temperatures are very close during this time.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
Cold front will slowly drop south Thursday night into Friday
with any lingering convection ending early in the evening. High
pressure then builds in from the north through Friday. While the
airmass is not whole lot cooler, an easterly flow should cool
the boundary layer some. It will also become slightly less
humid. Forecast area will reside close to the northern edge of
a cloud shield and some of the 12Z guidance has trended toward
more clouds across the area. NBM at this time keeps clouds to
the south.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The beginning of the long term period will be quiet with
temperatures near seasonal normals with high pressure over the
region. High pressure will be offshore Sunday as a cold front
approaches, and moves through late day into Sunday night. With a
return flow temperatures Sunday will be in the lower 90s inland and
upper 80s along the coast. And the combination of dew points in the
upper 60s to lower 70s will produce heat indices in the mid 90s.
Sunday will be the only day of heat and humidity as temperatures
return to near or below seasonal levels behind the cold front Monday
into Wednesday. And drier air will be moving in as high pressure
builds to the north. The cold front is expected to stall somewhere
south of the region late Sunday night, and weak waves of low
pressure move along the boundary Monday through Wednesday. With this
possibility there are at least slight chances of precipitation,
although there will be dry periods at times as well. The NBM was
followed throughout the extended period.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A cold front slowly approaches today into tonight, moving through
Thursday.

Mostly VFR. Overall better chances of showers and thunderstorms for
KSWF this afternoon, but will still continue with PROB30 this
afternoon into early evening for most other terminals. Additional
showers possible thereafter until around midnight.
Shower/thunderstorms increase once again Thursday afternoon.

S flow 10-15kt with gusts 16-20kt. Flow lightens tonight, going
variable in direction at most terminals, which may persist through
much of Thursday morning or become northerly. Increasing southerly
flow then follows in the afternoon.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of aft/eve convection may be off by an hour or two. Gusts
this afternoon might be only occasional. Winds at KJFK could be
forecast to be 3-5kt too low this afternoon, and some gusts to 20-
24kt would be possible.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...

Thursday: Mainly VFR. Chance of showers and thunderstorms.

Thursday night-Sunday: VFR.

Monday: Morning -shra and MVFR possible, otherwise mainly VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
The pressure gradient will be rather weak through early next
week. Conditions on the waters are expected to remain below
small craft advisory (SCA) thresholds.

&&

.HYDROLOGY...
WPC has the area under a marginal risk of excessive rainfall
through Thursday. Weak steering winds and PW values around 2
inches will produce localized heavy rainfall with the potential
for instances of isolated flash flooding. Overall, basin
averaged rainfall amounts are less than an inch.

Otherwise, there are no significant hydrological concerns
thereafter through early next week.

&&

.TIDES/COASTAL FLOODING...
For Thursday, a moderate risk for the development of rip
currents is forecast at the New York City ocean beaches, with a
low risk at the Nassau and Suffolk counties beaches.

For Friday there is a low risk for the development of rip
currents at all the ocean beaches.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ005>007.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MET/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...MET
AVIATION...JC
MARINE...MET/DW
HYDROLOGY...MET/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 13, 1:50 AM EST, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
250 AM EDT Wed Aug 13 2025

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-140700-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
250 AM EDT Wed Aug 13 2025

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-140700-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
250 AM EDT Wed Aug 13 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 13, 5:21 PM EST, 45 minutes before
Special Weather Statement
National Weather Service New York NY
621 PM EDT Wed Aug 13 2025

NJZ006-106>108-NYZ074-132300-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Richmond (Staten Is.) NY-
621 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT HUDSON...SOUTHERN UNION AND
RICHMOND COUNTIES THROUGH 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Elizabeth, Bayonne, Plainfield, Linden, Todt Hill, Huguenot, The
Verrazano Narrows Bridge, Port Richmond, Tottenville, Clark,
Tompkinsville, Oakwood, Annadale, Westfield, and Rahway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4052 7425 4055 7425 4056 7423 4056 7422
      4057 7421 4059 7421 4060 7422 4060 7426
      4059 7428 4060 7430 4061 7431 4060 7441
      4062 7442 4064 7441 4072 7407 4059 7404
      4053 7411 4052 7415 4051 7426
TIME...MOT...LOC 2220Z 253DEG 14KT 4061 7437

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MET
Local storm report, Aug 13, 5:46 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
646 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     Flash Flood      1 S Middlebury          41.51N 73.12W
08/13/2025                   New Haven          CT   Public

            6 inches of running water across I-84
            Westbound in Middlebury.

&&
Local storm report, Aug 13, 5:48 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
648 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Gst     Newark Airport          40.68N 74.17W
08/13/2025  M61 MPH          Union              NJ   ASOS

            ASOS station KEWR Newark Airport.

&&
Local storm report, Aug 13, 5:54 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
654 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Marine Tstm Wind 2 ESE Jersey City       40.70N 74.04W
08/13/2025  M45 MPH          ANZ338             NJ   Mesonet

            Mesonet station FW2280 Jersey City.

&&
Local storm report, Aug 13, 5:58 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
658 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Dmg     Middlebury              41.53N 73.11W
08/13/2025                   New Haven          CT   Dept of Highways

            DOT reports tree down on RT 188 at Wheeler
            Road. Also a few public reports of downed
            trees around the town.

&&
Local storm report, Aug 13, 5:59 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
659 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Marine Tstm Wind 2 N Tompkinsville       40.66N 74.06W
08/13/2025  M42 MPH          ANZ338             NY   Mesonet

            Mesonet station ROBN4 Robbins Reef, NJ.

&&

The radar

The Philadelphia radar (KDIX), 87 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Kings

When
August 13, 6:06 PM EST
Where
Kings County, 0.87 mi SW of Brooklyn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.640, -73.940

Utility company states many weather related power outages across Brooklyn, with 5000+ customers without power near Midwood.

Thunderstorm Wind, Kings

When
August 13, 6:08 PM EST
Where
Kings County, 1.55 mi S of Brooklyn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.628, -73.934

Downed wires on Avenue J in Brooklyn.

Lightning, Kings

When
August 13, 6:16 PM EST
Where
Kings County, 1.38 mi S of Brooklyn
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.630, -73.930

Lightning strike caused traffic light to catch fire at Avenue K and Kings Highway in Brooklyn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291862, 1291864, 1291865.